Massachusetts, 2018

Strong Wind and Winter Weather in Massachusetts, December 28, 2018

December 28, 2018 · NWS BOX · 3 events in 3 counties and zones

On December 28, a storm passing west of Massachusetts brought freezing rain near the New Hampshire border. The same storm also brought strong winds to the South Coast around Plymouth County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

On December 28, a storm passing west of Massachusetts brought freezing rain near the New Hampshire border. The same storm also brought strong winds to the South Coast around Plymouth County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 28, 10:00 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Dec 28, 10:00 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1000 AM EST Fri Dec 28 2018

.SYNOPSIS...

Freezing rain confined to the Berkshires and Worcester Hills
through as late as 11 am, otherwise widespread light rain with
pockets of moderate to heavy through this evening. Mild and
windy Saturday. Dry and colder Saturday night through Sunday
night. A storm system and warm front will bring rain on New
Year's Eve, which could briefly start as snow in western areas.
Dry weather again from Tuesday through Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

10 am update...

*/ Highlights...

 - WINTER WEATHER ADVISORY for the Berkshires and Worcester
   Hills through 11 am

 - Increasing SW winds, should see gusts of around 40 mph,
   peaking around late afternoon into early evening before
   diminishing. WIND ADVISORY continues for Nantucket

 - GALE WARNINGS on all waters with strong SW winds through the
   evening hours.

*/ Discussion...

Freezing rain confined to the Berkshires and Worcester Hills
through as late as 11 am. WINTER WEATHER ADVISORY adjusted
accordingly to focus on just those areas, all other regions
having been dropped. Utilizing 2m T / Td from HRRR fudging with
a wet-bulb adjustment to nail down the trends. A word of
caution ... in the hour or two after temperatures have risen
above freezing thus concluding the freezing rain threat, can't
rule out untreated surfaces remaining icy as the warm-up is slow
and gradual for spots. Encourage folks to exercise caution if
they're going out and traveling the roadways.

Otherwise, widespread light rain with pockets of moderate to
heavy. Undoubtedly visibility issues throughout the day, along
with ponding of water on area roadways, yielding hazardous
travel conditions across S New England. Forecast a consensus of
hourly high-res guidance from HRRR / HREF / NBM trends. Warm
advection continuing, likely latent heat release associated with
the rain, temperatures warming into the 50s towards evening, and
with cold air advection / cold front lagging well W, a heads up,
it is going to be a mild night with lows around the low to mid 40s.

Starting to see SW winds ramp up as the H925-85 low-level jet
encroaches. Gusts of around 30 mph emerging along the S/SE
coast. Should see a steady increase peaking out about late
afternoon into early evening.

Previous discussion...

Main story, periods of rain. Low pressure across the Great Lakes
this morning will lift into eastern Canada and induce a strong
southwest low level jet of 60 to 70 knots...even around 80 knots
near the Cape/Islands. This strong forcing coupled with Pwats
rising to 3+ standard deviations above normal will result in
periods of widespread rain today...some of which will be locally
heavy. The progressive nature of the system will keep rainfall
amounts in check...but we are still expecting 0.50" to 1" across
the region. Some locally higher amounts are possible near the
south coast on the nose of the low level jet. However, we are
not expecting any significant flooding issues.

The very strong low level jet will largely be kept at bay given the
strong low level inversion. However...we did opt to go for a wind
advisory for Nantucket as they will have a shot at sustained / gust
criteria this afternoon and evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...

A few left over showers will be possible during the first part of
the evening, especially across the southeast New England coast.
However...deeper moisture/forcing will be exiting the region by
mid to late evening. So while a spot shower or two will remain
possible, dry weather is expected for the majority of the night.
A rather mild night too, with temperatures only dropping into
the 40s by daybreak Saturday.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...

Highlights:

* Mild, dry, and breezy Saturday
* Colder and dry Sunday and Monday
* Rain returns New Years Eve
* Dry Tues-Thurs

Details:

Saturday:

A cold front overnight brings a dry and breezy post frontal air mass
on Saturday. As the low exits into the Atlantic and high pressure
builds in we'll be in a transition, between both with a lingering
LLJ of 30-35 kts at 925 mb. While much weaker compared to the
strength of the jet 24 hours earlier, we'll see more
widespread influence from it at the surface due to better mixing.
Behind the cold front low level lapse rates steepen and good mixing
will help bring down gusts of 25-35 mph, highest along the coast and
at higher elevations. Other than the wind it will be a pleasant day,
with clearing skies and mild temperatures in the upper 40s,
especially early. Through the day good CAA will start a downward
trend in temperatures through the weekend back into more normal
territory.

Saturday night and Sunday:

Saturday night high pressure, decreasing wind, and good CAA will
bring low temperatures back down into the teens and low 20...20-25
degrees colder than Friday night! Sunday high pressure dominates
with light winds and clear skies. Highs reach the low 30s, a few
degrees below normal for late December.

Monday and Monday night:

Our next wet weather system comes New Year's Eve,bringing rain back
into the forecast by the Monday afternoon/evening time frame. As the
high exits to the east another low over the central U.S. moves north
into the Great Lakes dragging a warm front and another plume of
subtropical moisutre with PWATS over an inch into southern New
England. This with a strong 45-55 kt LLJ and good jet dynamics aloft
will bring rain amounts less than an inch from Monday afternoon
through early Tuesday morning. Once again this system will bring
much warmer air with it...850 temps above 0C by Monday...but
depending on exact timing of the warm air we could see some
wintry precip at the front end, mainly in the higher terrain.
Confidence is low that the cold air hold on long enough but the
chance is there.

Tuesday:

Tuesday the low exits to the northeast leaving dry but breezy
conditions. Once again the LLJ lingers behind the exiting system and
with a mild day on tap, gusty winds should be able to mix down.
The temperature roller coaster continues with temperatures
increasingly looking like they'll be well above average in the
50s. Some solutions indicate potential for highs approaching 60!
Something interesting to watch as we get closer...2019 will likely
start out quite mild.

Wednesday and Thursday:

Quiet weather continues Wednesday and Thursday under high
pressure. CAA returns, bringing 850 temps back down -10C to -12C and
surface highs in the upper 30s. Zonal flow aloft continues ahead of
a deep trough over the desert southwest. High pressure currently
looks to deflect any systems well to our south, but confidence is
low given model disagreements 6-7 days out.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...High confidence.

15z update...

Today into tonight...
FZRA confined to Berkshires and Worcester Hills through 16z/11a
otherwise widespread -RA with pockets RA/+RA. If not already,
expect widespread IFR-LIFR CIGs, lower VSBYs with RA. Increasing
SW winds, potential gusts of around 40 kts especially along the
coast, beneath a stout low-level jet around 45-65 kts 2 kft agl
lending to LLWS impacts especially SE New England as late as 6z
for ACK. Winds turning W 6-12z tonight, will see conditions
improve W to E as RA concludes.

Saturday into Saturday night...
MVFR-IFR lingers across the Cape and Islands early morning, otherwise
VFR with SCT low-end VFR CIGs 4-5 kft, more BKN with possible MVFR
for the Berkshires. W winds becoming NW and gusty 20 - 30 kts with
highest gusts across the high terrain and along the coast during
the day. Winds diminish overnight as conditions become SKC.

KBOS Terminal...
Expect IFR-LIFR CIG conditions through midnight for sure, perhaps
as late as early morning Saturday. Lower VSBYs with any RA. LLWS
threats concurrent however only through the early evening hours.
Conditions improve early morning Saturday but turning blustery out
of the NW with gusts up around 30 kts possible during the day.

KBDL Terminal...
LLWS threats through late afternoon. RA prevailing through early
evening with IFR-LIFR conditions. Lower VSBYs with RA. Should see
gradual improvement overnight with W winds and RA clearing out.
VFR conditions prevailing after midnight, W winds becoming NW
into Saturday turning gusty up around 25 kts through most of the
day prior to diminishing Saturday night.

Outlook /Sunday through Tuesday/...

Sunday through Sunday Night: VFR.

Monday: VFR. Breezy. RA, FZRA.

Monday Night: Mainly VFR, with local IFR possible. Windy with
areas gusts to 30 kt. RA, FZRA.

New Years Day: VFR. Windy with areas gusts to 30 kt.

&&

.MARINE...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday night/...High confidence.

10 am update...

Today and tonight...
Gales on all waters except inner harbors and bays. Height of the
SW gales late afternoon into early evening pushing wave heights
up around 8 to 12 feet. Lower conditions and reduced visibility
with rain right on through the overnight hours. Will see
improvement towards morning as winds shift W, rain clearing out,
clouds lifting. May see a lull in the winds during this shift.

Saturday into Saturday night...
Cold front gradually sweeping the waters late, will see W winds
turn NW and become blustery. Renewed gusts however holding below
gale force. Waves staying up high on the outer waters around 5
to 8 feet, will need SMALL CRAFT ADVISORIES right on through
Sunday morning.

Outlook /Sunday through Tuesday/...

Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Sunday Night: Winds less than 25 kt.

Monday: Winds less than 25 kt. Rain.

Monday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Local rough seas. Rain.

New Years Day: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Areas of rough seas.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...None.
MA...Wind Advisory from 1 PM this afternoon to 10 PM EST this
     evening for MAZ024.
     Winter Weather Advisory until 11 AM EST this morning for
     MAZ002>004-008-009-026.
RI...None.
MARINE...Gale Warning until 10 PM EST this evening for ANZ232>234.
     Small Craft Advisory until 6 AM EST Saturday for ANZ230.
     Gale Warning until 7 PM EST this evening for ANZ231-251.
     Small Craft Advisory until 7 PM EST this evening for ANZ236.
     Gale Warning until 7 PM EST this evening for ANZ235-237.
     Gale Warning until 10 PM EST this evening for ANZ250.
     Gale Warning until 2 AM EST Saturday for ANZ254>256.

&&

SYNOPSIS...Frank/BW
NEAR TERM...Frank/Sipprell/BW
SHORT TERM...Frank
LONG TERM...BW
AVIATION...Frank/Sipprell/BW
MARINE...Frank/Sipprell/BW
Hazardous weather outlook, Dec 28, 11:02 AM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
1102 AM EST Fri Dec 28 2018

CTZ002>004-MAZ002>023-026-RIZ001>008-291615-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
1102 AM EST Fri Dec 28 2018

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ024-291615-
Nantucket MA-
1102 AM EST Fri Dec 28 2018

...WIND ADVISORY UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ254>256-291615-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
1102 AM EST Fri Dec 28 2018

...GALE WARNING UNTIL 2 AM EST SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231-251-291615-
Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
1102 AM EST Fri Dec 28 2018

...GALE WARNING UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-291615-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
1102 AM EST Fri Dec 28 2018

...GALE WARNING UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ235-237-291615-
Rhode Island Sound-Block Island Sound-
1102 AM EST Fri Dec 28 2018

...GALE WARNING UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-291615-
Boston Harbor-Narragansett Bay-
1102 AM EST Fri Dec 28 2018

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ232>234-291615-
Nantucket Sound-Vineyard Sound-Buzzards Bay-
1102 AM EST Fri Dec 28 2018

...GALE WARNING UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind, 1 winter weather. Local standard time, as filed.

Winter Weather, Northwest Middlesex County

When
December 28, 12:18 PM EST to 6:28 PM EST
Where
Northwest Middlesex County forecast zone
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Freezing rain of 0.12 inch was observed in West Townsend from 12:18 PM EST to 6:28 PM EST.

Strong Wind, Southern Plymouth

When
December 28, 3:13 PM EST
Where
Southern Plymouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

At 3:30 PM EST an amateur radio operator observed a wind gust to 46 mph at Duxbury. At 3:13 PM EST a tree was reported down on North Avenue in Rochester.

Strong Wind, Western Plymouth

When
December 28, 3:35 PM EST to 4:00 PM EST
Where
Western Plymouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

At 3:35 PM EST a tree and power lines were down on Carrie Street in Lakeville. At 4 PM EST a tree and wires were down on County Street in Lakeville.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794976, 794978, 794979.